Pharmacovigilance and clinical insights into perindopril-induced thrombocytopenia: a case report of diagnostic challenges and therapeutic alternatives

Read full text
Authors: Mochamad Faishal Riza, Samuel Sudanawidjaja, Ronald Torang Marsahala Panggabean, Isnaini Isnaini, Lely Puspita Candra Dewi, Andrianus Oktovianto, Deo Idarto, Vincent Aurelius Gonaldy, Alamanda Sofania, Marselina Marselina
Cited by: 1
References: 21

Abstract

INTRODUCTION AND OBJECTIVES: Perindopril-induced thrombocytopenia is a rare but potentially serious adverse drug reaction. It remains underrecognized in clinical practice, particularly in elderly patients with cardiovascular disease. This case highlights the importance of timely diagnosis and intervention in drug-induced hematologic complications. CASE REPORT: A 73-year-old woman with a history of percutaneous coronary intervention presented with unstable angina. During hospitalization, she exhibited an acute and unexplained decline in platelet count a week after the initiation of perindopril. Infectious causes, autoimmune disorders, and bone marrow dysfunction were systematically excluded. A medication review revealed recent perindopril initiation, and its discontinuation led to progressive platelet recovery. The strong temporal relationship confirmed perindopril-induced thrombocytopenia as the likely etiology (Table 1). DISCUSSION: The immune-mediated destruction of platelets is proposed as the underlying mechanism, similar to other drug-induced thrombocytopenias. This case underscores the importance of systematic diagnostic evaluation, routine hematologic monitoring, and pharmacovigilance in patients receiving angiotensin-converting enzyme inhibitors. Alternative antihypertensive strategies, such as angiotensin receptor blockers, may be preferable in susceptible individuals. CONCLUSION: Perindopril-induced thrombocytopenia should be considered in patients presenting with unexplained platelet decline. Early recognition, drug discontinuation, and close monitoring are crucial in preventing complications. Further research is needed to refine diagnostic criteria and develop safer prescribing guidelines.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Platelet Disorders and Treatments Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
The Egyptian Heart Journal
Publisher
Springer Science and Business Media LLC
Volume
78
Issue
1
Publication date
28 April 2026
Language
EN